Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 143, NWS Austin/San Antonio, TX

May 19, 2016Dimmit County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 19, 2016, 5:14 AM CDT for Dimmit County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2016, 5:14 AM CDT (10:14 UTC)
Expired
May 19, 2016, 5:45 AM CDT
In force
31 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Dimmit County, TX

The radar

The Laughlin AFB radar (KDFX), 137 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 10.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

104 
WUUS54 KEWX 191014
SVREWX
TXC127-191045-
/O.NEW.KEWX.SV.W.0143.160519T1014Z-160519T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 AM CDT THU MAY 19 2016

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DIMMIT COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 545 AM CDT

* AT 513 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LA ESPERANZA
  RANCH AIRPORT...OR 8 MILES WEST OF ENCINAL...MOVING NORTHEAST AT 40
  MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2821 9955 2841 9940 2836 9939 2821 9940
      2820 9955
TIME...MOT...LOC 1013Z 223DEG 36KT 2807 9949 

HAIL...1.25IN
WIND...<50MPH
 
$$

RUNYEN
1 follow-up statement
747 
WWUS54 KEWX 191037
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 AM CDT THU MAY 19 2016

TXC127-191046-
/O.EXP.KEWX.SV.W.0143.000000T0000Z-160519T1045Z/
DIMMIT TX-
537 AM CDT THU MAY 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DIMMIT COUNTY
WILL EXPIRE AT 545 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 2821 9955 2841 9940 2836 9939 2821 9940
      2820 9955
TIME...MOT...LOC 1034Z 223DEG 36KT 2807 9949 

$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:55 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 19, 3:55 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
355 AM CDT THU MAY 19 2016

...Locally Heavy Rainfall Possible Today...

.SHORT TERM (Today through Friday)...
An upper level shortwave trough pushing across the four corners
region and into the Southern Plains will aid for locally heavy
rainfall development across South Central Texas this morning
through the evening hours. At the surface, a stationary frontal
boundary across the Coastal Plains is forecast to slightly push to
the north just south of Highway 90 and act as the focus for heavy
rainfall through the first forecast period. There is a marginal to
slight risk of severe thunderstorms across most of South Central
Texas Today with stronger storms capable of producing hail up to
one inch in diameter and thunderstorm wind gusts of 50 to 60 mph.
However, the main weather threat today is expected to be flash
flooding as one to three inches of rainfall are anticipated across
a large portion of South Central Texas. With the soil already
saturated from recent rains the past few days, one to three
inches of rainfall will definitely create widespread flash
flooding issues. A Flash Flood Watch is in effect through 10 pm
cdt tonight. Later this afternoon into the evening hours, weather
conditions are forecast to improve from west to east as the upper
level short wave opens and pushes into the Central
Plains/Mississippi Valley and the frontal boundary pushes back to
the Coastal Plains.

&&

.LONG TERM (Friday Night through Wednesday)...
A weak upper level ridging forms over the area on Friday into the
upcoming weekend. This will give the area a break with limited
precipitation mainly to the Rio Grande. Sunday evening, a cluster
of storms may affect the southern Edwards Plateau as they push
from the northwest into the area. Isolated to scattered showers
and isolated thunderstorms are in the extended forecast through
the middle of the week as several short wave disturbances in the
southwest flow move through the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  62  82  65  86 /  90  40  10  10  10
Austin Bergstrom Intl Airport  73  62  81  64  86 /  90  40  10  10  10
New Braunfels Muni Airport     74  63  82  66  86 /  90  40  10  10  20
Burnet Muni Airport            69  60  79  62  84 /  90  30  10  -   10
Del Rio Intl Airport           78  64  85  69  88 /  70  20  10  10  10
Georgetown Muni Airport        70  60  80  63  85 /  90  40  10  -   -
Hondo Muni Airport             76  63  84  66  87 /  90  30  10  10  20
San Marcos Muni Airport        73  63  82  65  86 /  90  40  10  10  20
La Grange - Fayette Regional   75  66  82  66  86 /  90  50  10  10  -
San Antonio Intl Airport       75  64  83  67  86 /  90  40  10  10  20
Stinson Muni Airport           76  66  84  68  87 /  90  40  10  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following counties:
Atascosa...Bandera...Bastrop...Bexar...Blanco...Burnet...Caldwell...
Comal...De Witt...Dimmit...Edwards...Fayette...Frio...Gillespie...
Gonzales...Guadalupe...Hays...Karnes...Kendall...Kerr...Kinney...
Lavaca...Lee...Llano...Maverick...Medina...Real...Travis...Uvalde...
Val Verde...Williamson...Wilson...Zavala.

&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...17
Hazardous weather outlook, May 19, 4:15 AM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 AM CDT THU MAY 19 2016

TXZ171>173-183>194-202>209-217>225-228-200915-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
415 AM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A LINE OF STORMS PUSHING ACROSS THE RIO GRANDE AND EDWARDS PLATEAU
AREAS WILL CONTINUE TO PUSH TO THE EAST AND INTERACT WITH A
BOUNDARY PUSHING TO THE NORTH FROM THE COASTAL PLAINS. AN UPPER
LEVEL DISTURBANCE WILL BE PUSHING ACROSS THE SOUTHERN PLAINS INTO
THE CENTRAL PLAINS THROUGHOUT THE DAY AND HELP HEAVY RAINS TO
DEVELOP. THE SOILS ARE ALREADY SATURATED DUE TO RECENT HEAVY RAIN
EPISODES. ONE TO THREE INCHES OF RAINFALL ARE EXPECTED OVER MOST
PLACES TODAY. THE MAIN WEATHER HAZARD IS FLASH FLOODING. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH 10 PM CDT TONIGHT.

AS THE FRONTAL BOUNDARY PUSHES BACK TO THE COASTAL PLAINS THIS
AFTERNOON AND EVENING...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE SOUTHERN COUNTIES AND COASTAL PLAINS AREA
WITH MAIN THREATS BEING LARGE HAIL OF ONE INCH IN DIAMETER AND
THUNDERSTORM WIND GUSTS OF 50 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARD WEATHER EXPECTED FOR THE EXTENDED PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 19, 2:39 AM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
239 AM CDT THU MAY 19 2016

TXZ183-184-190830-
EDWARDS TX-VAL VERDE TX-
239 AM CDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE AND
NORTHWESTERN EDWARDS COUNTIES UNTIL 330 AM CDT...

AT 239 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JUNO...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JUNO AND US-277 NEAR THE SUTTON-EDWARDS COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3029 10110 3029 10057 3017 10045 3002 10105
      3018 10115
TIME...MOT...LOC 0739Z 241DEG 28KT 3014 10103

RUNYEN
Special weather statement, May 19, 3:06 AM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
306 AM CDT THU MAY 19 2016

TXZ183-190845-
VAL VERDE TX-
306 AM CDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 345 AM CDT...

AT 305 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF TERRELL COUNTY GAS PLANT...OR 16 MILES NORTHEAST OF
DRYDEN...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PANDALE AND HACKBERRY CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3028 10176 3029 10131 3016 10126 3008 10176
TIME...MOT...LOC 0805Z 254DEG 33KT 3016 10187

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:23 AM CDTRiver Flood WarningEWXKarnes3 days
May 19, 2:39 AM CDTSpecial Weather StatementEWXVal Verde51 min
May 19, 3:06 AM CDTSpecial Weather StatementEWXVal Verde39 min
May 19, 3:44 AM CDTSevere Thunderstorm WarningEWXVal Verde31 min
May 19, 5:08 AM CDTFlash Flood WarningEWXEdwards, Kerr, Real3 hr
May 19, 5:48 AM CDTFlash Flood WarningEWXBandera, Kerr5 hr
May 19, 6:33 AM CDTFlash Flood WarningEWXGillespie, Kendall5 hr
May 19, 6:39 AM CDTSpecial Weather StatementEWXDimmit51 min
May 19, 6:47 AM CDTSevere Thunderstorm WarningEWXDimmit43 min
May 19, 7:24 AM CDTSevere Thunderstorm WarningEWXDimmit51 min
May 19, 7:31 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Hays, Travis, Williamson3 hr
May 19, 8:41 AM CDTSpecial Weather StatementEWXGuadalupe49 min
May 19, 8:56 AM CDTRiver Flood WarningEWXKerr27 hr
May 19, 9:21 AM CDTAreal Flood AdvisoryEWXGuadalupe3 hr
May 19, 10:13 AM CDTFlash Flood WarningEWXHays3 hr
May 19, 10:54 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Hays, Travis, Williamson3 hr
May 19, 10:59 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Lee3 hr
May 19, 11:03 AM CDTAreal Flood AdvisoryEWXGonzales, Wilson3 hr
May 19, 11:18 AM CDTFlash Flood WarningEWXWilliamson3 hr
May 19, 11:38 AM CDTFlash Flood WarningEWXBastrop, Caldwell, Guadalupe3 hr
May 19, 11:41 AM CDTSpecial Weather StatementEWXLavaca49 min
May 19, 2:06 PM CDTRiver Flood WarningEWXTravis18 hr
May 19, 2:12 PM CDTAreal Flood AdvisoryEWXComal, Hays, Travis, Williamson3 hr
May 19, 2:47 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Guadalupe3 hr
May 19, 3:38 PM CDTRiver Flood WarningEWXDeWitt4 days

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.